James Fu
Photo of James Fu

Professor Emeritus

Office 376 Machray Hall

Research Interests

statistical inference, large sample estimation, Probability of Large Deviation, distribution theory of runs and patterns, boundary crossing probabilities, applications of probability, system reliability, computer-intensive statistical methods

Recent Publications

  • Fu, James C. and Hsieh, Yu-Fei (2013). On the distribution of the length of the longest increasing subsequence in a random permutation. Methodology and Computing in Applied Probability. DOI 10.1007/s11009-013-9376-1
  • Tung-Lung Wu, Joseph Glaz, and James C Fu (2013). Discrete, continuous and conditional multiple window scan statistics. Journal of Applied Probability 50, 1089-1101.
  • Fu, J.C. (2012). On distribution of number of occurrences of an order-preserving pattern with length three in a random permutation. Methodology and Computation in Applied Probability 14 (3), 831–842.
  • Fu, J.C., Wu, T.L. and Lou, W.Y. (2012). Continuous, discrete and conditional scan statistics. Journal of Applied Probability 49 (1), 199–209.
  • Fu, James C., Johnson, Brad C. and Chang, Yung-Ming (2012). Approximating the extreme right-hand tail probability for the distribution of the number of patterns in a sequence of multi-state trials. Journal of Statistical Planning and Inference 142 (2), 473–480.

→ See more publications


On June 1, 2010, Dr. James C. Fu was awarded the Professor Emeritus designation by the University of Manitoba. Dr. Fu joined the Department of Statistics in 1974 and has made significant contributions to the disciplines of statistics and probability over his career. Dr. Fu has over seventy papers in scientific journals. He is best known for the development, with Markos Koutras, of the Finite Markov Chain Imbedding technique for determining probability distributions of runs and patterns. This technique has wide applicability. For example, it has been used in bioinformatics, for analyzing DNA sequences, and in reliability theory, for determining probabilities of system failures. Another of Dr. Fu's contributions is the use of the large deviation approach for studying asymptotic distributions and rates of convergence of consistent estimators. Dr. Fu has supervised a number of graduate students. His work is highly cited; one of his papers received a Citation Classic Award from the Institute for Scientific Information. Dr. Fu has served as editor or associate editor for a number of international journals and as President of the International Chinese Statistical Association. He is also a Fellow of the Institute of Mathematical Statistics. On his retirement, an international symposium, Fu-Fest 2009, was held at the University of Manitoba in his honour.

Upcoming Exams

STAT 1000 A01 Term Test 2
Saturday, June 4 at 9:30 a.m.

STAT 1000 A02 Term Test 2
Saturday, June 4 at 9:30 a.m.

Upcoming Seminars

Geneviève Lefebvre, Département de Mathématiques, Université du Québec à Montréal: “A Bayesian Finite Mixture of Bivariate Regressions Model for Causal Mediation Analyses
Wednesday, June 8 at 2:15 p.m.
316 Machray Hall

Nathan Tintle, Department of Mathematics, Statistics and Computer Science; Dordt College: “Teaching the Statistical Investigation Process with Simulation-Based Inference to Improve Statistical Thinking
Friday, June 10 at 2:15 p.m.
316 Machray Hall

Where are they now?

Melody Ghahramani, Ph.D (2007)

Chel Hee Lee, M.Sc. (2009)